Exponential Utility Maximization in an Incomplete Market with Defaults

Thomas Lim (LPMA Université Paris 7-ALMA Research)
Marie-Claire Quenez (LPMA Université Paris 7-INRIA)


In this paper, we study the exponential utility maximization problem in an incomplete market with a default time inducing a discontinuity in the price of stock. We consider the case of strategies valued in a closed set. Using dynamic programming and BSDEs techniques, we provide a characterization of the value function as the maximal subsolution of a backward stochastic differential equation (BSDE) and an optimality criterium. Moreover, in the case of bounded coefficients, the value function is shown to be the maximal solution of a BSDE. Moreover, the value function can be written as the limit of a sequence of processes which can be characterized as the solutions of Lipschitz BSDEs in the case of bounded coefficients. In the case of convex constraints and under some exponential integrability assumptions on the coefficients, some complementary properties are provided. These results can be generalized to the case of several default times or a Poisson process.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1434-1464

Publication Date: August 10, 2011

DOI: 10.1214/EJP.v16-918


1.     V.-E. Benes. Existence of Optimal Strategies Based on Specified Information for a Class of Stochastic Decision Problems. SIAM Journal of Control and Optimization 8 (1970), 179-188. MR0300726

2.     T. Bielecki, M. Jeanblanc and M. Rutkowski. Hedging of defaultable claims. Lectures notes in mathematical finance, Springer (2004). MR2105196

3.     T. Bielecki, M. Jeanblanc and M. Rutkowski. Modeling and valuation of credit risk. Lectures notes in Mathematics, Springer 1856 (2004), 27-126. MR2113721

4.     T. Bielecki and M. Rutkowski. Credit risk: modeling, valuation and hedging. Springer Finance (2004). MR1869476

5.     J.-M. Bismut. Conjugate Convex Functions in Optimal Stochastic Control. Journal of Mathematical Analysis 44 (1973), 384-404. MR0329726

6.     C. Blanchet-Scalliet and M. Jeanblanc. Hazard rate for credit risk and hedging defaultable contingent claims. Finance and Stochastics 8 (2004), 145-159. MR2022983

7.     P. Briand and Y. Hu. BSDE with quadratic growth and unbounded terminal value. Probability Theory Related Fields 136 (2006), 604-618. MR225713

8.     F. Delbaen, P. Grandits, T. Rheinlander, D. Samperi, M. Schweizer and C. Stricker. Exponential Hedging and Entropic Penalties. Mathematical Finance 12 (2002), 99-123. MR1891730

9.     C. Dellacherie and P.-A. Meyer. Probabilités et potentiel, Théorie des martingales. Hermann (1980). MR0566768

10.  D. Duffie and L. Epstein. Stochastic differential utility. Econometrica 60 (1992), 353-394. MR1162620

11.  I. Ekeland and R. Temam. Convex analysis and variational problems. North-Holland-Elsevier (1976). MR0463994

12.  N. El Karoui. Les aspects probabilistes du contrôle stochastique. Ecole d'Eté Probabilités de Saint-Flour IX, Springer-Verlag (1979). MR0637471

13.  N. El Karoui and M.-C. Quenez. Dynamic programming and pricing of contingent claims in an incomplete market. SIAM Journal on Control and Optimization 33 (1995), 29-66. MR1311659

14.  N. El Karoui, S. Peng and M.-C. Quenez. Backward stochastic differential equations in finance. Mathematical finance 7 (1997), 1-71. MR1434407

15.  M. Elliott, M. Jeanblanc and M. Yor. On models of default risk. Mathematical Finance 10 (2000), 179-195. MR1802597

16.  M. Jeanblanc, M. Yor and M. Chesney. Mathematical methods for financial markets. Springer Finance. MR2568861

17.  M. Jeanblanc, A. Matoussi and A. Ngoupeyou. Robust utility maximization from terminal wealth and consumption considering a discontinuous filtration. Preprint (2010).

18.  Y. Hu, P. Imkeller and M. Muller. Utility maximization in incomplete markets. The Annals of Applied Probability 15 (2005), 1691-1712. MR2152241

19.  I. Karatzas, J.-P. Lehoczky and S. Shreve. Optimal portfolio and consumption decisions for a small investor on a finite horizon. SIAM Journal on Control and Optimization 25 (1987), 1557-1586. MR0912456

20.  I. Karatzas, J.P. Lehoczky, S. Shreve and G. Xu. Martingale and duality methods for utility maximization in an incomplete market. SIAM Journal on Control and Optimization 29 (1991), 702-730. MR1089152

21.  I. Karatzas and S. Shreve. Brownian motion and stochastic calculus. Springer Verlag (1991). MR1121940

22.  M. Kobylanski. Backward stochastic differential equations and partial differential equations with quadratic growth. The Annals of Probability 28 (2000), 558-602. MR1782267

23.  D. Kramkov and W. Schachermayer. The asymptotic elasticity of utility functions and optimal investment in incomplete markets. The Annals of Applied Probability 9 (1999), 904-950. MR1722287

24.  S. Kusuoka. A remark on default risk models. Advances in Mathematical Economics 1 (1999), 69-82. MR1722700

25.  T. Lim and M.-C. Quenez. Portfolio optimization in a default model under full/partial information. Preprint (2010). arXiv:1003.6002

26.  S. Lukas. On pricing and hedging defaultable contingent claims. Thesis, Humbolt University (2001).

27.  R.-C. Merton. Optimum consumption and portfolio rules in a continuous-time model. Journal of Economic Theory 3 (1971), 373-413. MR0456373

28.  M.-A. Morlais. Utility maximization in a jump market model. Stochastics and Stochastics Reports 81 (2009), 1-27. MR2489997

29.  J. Neveu. Discrete-parameter martingales. English translation, North-Holland, Amsterdam and American Elsevier, New York (1975). MR0402915

30.  E. Pardoux. Generalized discontinuous backward stochastic differential equation. In: N, El Karoui, L. Mazliak (Eds.), Backward Stochastic Differential Equations, in: Pitman Res. Notes Math. Ser., vol. 364, Longman, Harlow (1997), 207-219. MR1752684

31.  S. Peng. A general stochastic maximum principle for optimal control problems. SIAM Journal on control and optimization 28 (1990), 966-979. MR1051633

32.  P. Protter. Stochastic integration and differential equations. Springer Verlag (1990). MR1037262

33.  R. Rouge and N. El Karoui. Pricing via utility maximization and entropy. Mathematical Finance 10 (2000), 259-276. MR1802922

34.  M. Royer. Backward stochastic differential equations with jumps and related non-linear expectations. Stochastic processes and their applications 116 (2006), 1358-1376. MR2260739

35.  W. Schachermayer. Optimal investment in incomplete markets when wealth may become negative. Annals of Applied Probability 11 (2001), 694-734. MR1865021

36.  S.-H. Tang and X. Li. Necessary conditions for optimal control of stochastic systems with random jumps. SIAM Journal on Control and Optimization 32 (1994), 1447-1475. MR1288257


Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.